Infect Chemother.  2020 Sep;52(3):381-388. 10.3947/ic.2020.52.3.381.

Recovery of Tenofovir-induced Nephrotoxicity following Switch from Tenofovir Disoproxil Fumarate to Tenofovir Alafenamide in Human Immunodeficiency Virus-Positive Patients

Affiliations
  • 1Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea

Abstract

Background
Tenofovir disoproxil fumarate (TDF)-induced nephrotoxicity is related to high plasma tenofovir concentrations. Tenofovir alafenamide (TAF) is a tenofovir prodrug with 90% lower plasma tenofovir concentrations. The aim of this study was to evaluate changes in tenofovir-induced nephrotoxicity in Human Immunodeficiency Virus (HIV)-positive patients who switched from TDF to TAF.
Materials and Methods
We identified all HIV-positive patients who switched from elvitegravir/cobicistat/emtricitabine/TDF to elvitegravir/cobicistat/emtricitabine/TAF at a tertiary hospital. We assessed tubulopathy and renal dysfunction before TDF administration, at the time TAF was used following at least 3 months of TDF use, and 3 months after TAF administration. Tubulopathy was defined by the presence of at least three abnormalities in fractional excretion of phosphate, fractional excretion of uric acid, urinary β2-microglobulin, urinary N-acetyl-β-D-glucosaminidase, glucosuria or proteinuria. Renal dysfunction was defined as decreased by more than 25% in the estimated glomerular filtration rate (eGFR) relative to baseline.
Results
In 80 patients, the mean eGFR was 96.8 mL/min/1.73 m 2 before administration of TDF, 81.2 (P <0.001) at the time of change to TAF, 90.9 (P <0.001) after TAF administration. Renal dysfunction occurred in 19 patients (23.8%) after TDF use for a median 15 months, 11 (57.9%) of these patients recovered from renal dysfunction after TAF administration. Six patients (7.5%) had tubulopathy before TDF administration, 36 (45.0%) after TDF administration (P <0.001), 12 (15.0%) after TAF administration (P = 0.002).
Conclusion
Tenofovir-induced nephrotoxicity in HIV-positive patients receiving TDF was mostly reversible after changing to TAF. Thus, TAF-containing regimens can be administered safely to HIV-positive patients with tenofovir-induced nephrotoxicity.

Keyword

Renal dysfunction; Tubulopathy; Tenofovir disoproxil fumarate; Tenofovir alafenamide; HIV
Full Text Links
  • IC
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr